Louisiana, 2014

Hail in Louisiana, March 23, 2014

March 23, 2014 · NWS SHV · 1 event in 1 county or zone

Scattered thunderstorms continued to develop along a southeastward moving cold front during the predawn hours on the 23rd across Northwest Louisiana. Weak disturbances aloft and the front itself provided the lift necessary for isolated strong storms, one of which produced dime sized hail across Caddo Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered thunderstorms continued to develop along a southeastward moving cold front during the predawn hours on the 23rd across Northwest Louisiana. Weak disturbances aloft and the front itself provided the lift necessary for isolated strong storms, one of which produced dime sized hail across Caddo Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 22, 11:35 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 22, 11:35 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1235 AM CDT SUN MAR 23 2014

.DISCUSSION...

UPDATED TO INCLUDE TERMINAL FORECAST DISCUSSION FOR 23/06Z.

&&

.AVIATION...

SHOWERS AND CONVECTION FINALLY STARTING TO INCREASE OVER THE FOUR
STATE REGION AND WILL INCLUDE MENTION OF SHOWERS AND THUNDERSTORMS
IN REMAINDER OF THE OVERNIGHT HOURS AND INTO EARLY SUNDAY.
VFR FLIGHT CATEGORIES WILL BECOME MVFR WITH MOST CEILING AROUND
15 HND TO 25 HND AND VISIBILITY RESTRICTIONS WILL BE 3-5 STATUTE MILES.
A SURFACE LOW OVER DEEP EAST TEXAS WITH FRONT ALONG I-20 AND
WRAPPING AROUND SOUTH FROM KTYR. THE PRESSURE GRADIENT WILL BE
TIGHTENING UP DURING THE OVERNIGHT GENERALLY AFTER 23/08Z WITH
WINDS OF 10-15 KNOTS WITH GUSTS TO 25 KNOTS...DROPPING OFF TO NEAR
10 KNOTS AFTER 23/20Z. VFR FLIGHT CATEGORIES RETURNING IN THE
EARLY TO MIDDLE OF THE AFTERNOON SUNDAY. /06/

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT SAT MAR 22 2014/

DISCUSSION...
STOUT CAP AROUND 790MB OBSERVED ON 00Z KSHV SOUNDING. FRONT
REMAINS STATIONARY NEAR THE I-20 CORRIDOR WITH VERY LITTLE IN THE
WAY OF LARGE SCALE FORCING. THUS...CONVECTION HAS HAD QUITE A BIT
OF TROUBLE DEVELOPING S OF THE FRONT BUT LATEST RADAR TRENDS
INDICATE SOME ACTIVITY TRYING TO ORGANIZE ACROSS DEEP E TX AS WELL
AS A FEW SCT SHWRS ELSEWHERE. POST-FRONTAL SHWRS HAVE CONTINUED AS
EXPECTED NORTH OF I-30. GIVEN THE LIMITING FACTORS MENTIONED
ABOVE...HAVE LOWERED POPS THROUGH 06Z S OF I-30. HAVE ALSO OPTED
TO MENTION ONLY ISOLATED THUNDER THROUGH THE REMAINDER OF THE
OVERNIGHT/EARLY MORNING HRS DUE TO THE STRENGTH OF THE INVERSION
AND OVERALL STABILIZATION DUE TO LOSS OF DAYTIME HEATING.

WILL LEAVE POPS INTACT BEYOND 06Z. STILL EXPECTING PRECIP TO
INCREASE IN COVERAGE ON BOTH SIDES OF THE FRONT LATER TONIGHT.
WEAK UPPER TROUGH EMERGING E OF THE ROCKIES MAY BE ABLE TO PROVIDE
SOME ADDITIONAL ASCENT TO AID IN PRECIP DEVELOPMENT. TRANSITION TO
SLIGHTLY MORE WNWLY FLOW ALOFT WITH THE TROUGH SHOULD ALSO GET THE
FRONT MOVING. LATEST MODELS...INCLUDING THE HRRR...SEEM TO SUPPORT
THIS AS THEY CONTINUE TO INCREASE PRECIP COVERAGE AROUND 06Z.

OTHER THAN CHANGES TO POPS/WX/QPF...MADE SOME MINOR UPDATES TO
DEWPOINTS BASED ON LATEST OBS AND ANALYSIS OF SFC FRONT POSITION.
UPDATED TEXT PRODUCTS WILL BE SENT SHORTLY. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  60  40  65  41 /  70  40  10  10   0
MLU  50  60  38  64  40 /  70  40  10  10   0
DEQ  45  59  34  63  33 /  60  20  10  10   0
TXK  46  58  36  62  37 /  70  20  10  10   0
ELD  46  59  36  64  36 /  70  20  10  10   0
TYR  47  57  39  65  38 /  60  40  20  10   0
GGG  49  59  39  65  39 /  60  40  20  10   0
LFK  57  62  43  65  41 /  60  40  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Mar 22, 10:42 AM CST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 AM CDT SAT MAR 22 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1142 AM CDT SAT MAR 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BE MOVING ACROSS THE FOUR STATE AREA OVER THE
NEXT 24 HOURS. SCATTERED...TO NUMEROUS SHOWERS WITH SOME ISOLATED
THUNDERSTORM ACTIVITY WILL BECOME LIKELY LATER TODAY...AND LINGER
FOR MUCH OF TONIGHT AND EVEN INTO THE EARLY MORNING HOURS ON
SUNDAY...AS ABUNDANT PACIFIC AND GULF MOISTURE OVERRUN THE SLOWLY
DEEPENING COOL AIR. AHEAD OF THE COLD FRONT...GUSTY WINDS TO 40
MPH WILL BE POSSIBLE FROM ANY HEAVY DOWNPOURS...BUT SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGEST STORMS ON EITHER SIDE OF THE
FRONTAL BOUNDARY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS WILL CONTINUE AS ISOLATED THUNDERSTORM ACTIVITY SLOWLY
CONTINUES TO MOVE SOUTHWARD DURING SUNDAY. LIGHT RAIN WILL END
OVERNIGHT OR BY SUNRISE ON MONDAY. HIGH PRESSURE WILL CONTINUE TO
MOVE INTO OUR AREA WITH REINFORCEMENTS ON TUESDAY WITH LITTLE IF
ANY RAIN AND JUST INCREASING CLOUDS. THE NEXT CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL ARRIVE LATE IN THE NEW WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH
TONIGHT.

19

In the hours before

Special weather statement, Mar 22, 11:16 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 AM CDT SUN MAR 23 2014

TXZ150-152-153-230600-
NACOGDOCHES-RUSK-SHELBY-
1216 AM CDT SUN MAR 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND SHELBY...
IN NORTHEAST TEXAS...
     RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     GARRISON...TIMPSON AND TRAWICK...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TRAWICK...OR 16 MILES NORTH OF
NACOGDOCHES...MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

09
Special weather statement, Mar 22, 11:38 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1238 AM CDT SUN MAR 23 2014

TXZ110>112-125-126-230630-
CAMP-CASS-MARION-MORRIS-UPSHUR-
1238 AM CDT SUN MAR 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION...MORRIS...UPSHUR...CASS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CEDAR SPRINGS...HUGHES SPRINGS...JENKINS...LONE STAR AND ORE
     CITY...

AT 1234 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTH OF LEESBURG...MOVING
EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

09
Local storm report, Mar 22, 11:46 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1246 AM CDT SUN MAR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     HAIL             7 S MOUNT ENTERPRISE    31.81N  94.70W
03/23/2014  M1.00 INCH       NACOGDOCHES        TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1400127

12
Special weather statement, Mar 23, 12:02 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
102 AM CDT SUN MAR 23 2014

ARZ070-071-230645-
LAFAYETTE-MILLER-
102 AM CDT SUN MAR 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 145 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LAFAYETTE AND MILLER...

INCLUDING THE FOLLOWING LOCATIONS...
     FOUKE...GARLAND...LEWISVILLE AND STAMPS...

AT 1259 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR FOUKE...OR 13 MILES SOUTH OF
TEXARKANA...MOVING EAST AT 35 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

09

The radar

The Shreveport radar (KSHV), 11 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caddo

When
March 23, 12:58 AM CST
Where
Caddo County, 7 mi SSW of (Shv)shreveport Rgnl
Measured
0.75 in hail
Reported by
Public
Coordinates
32.356, -93.876

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497857.